Horizant

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
Post Reply
pamndorr
Posts: 132
Joined: Wed Sep 10, 2008 7:57 pm

Horizant

Post by pamndorr »

Has anybody been put on Horizant for RLS? My dr. started me on it about 3 weeks ago at 600mg a day along with my regular Mirapex 2.25mg spread throughout the day and Klonipin 1mg at night. She is trying to hold off augmentation or rebound..I get confused about those two things...we tried to switch from the mirapex to requip and couldnt do it...the rls went out of control. I have switched from requip to mirapex in the past and didnt have any problems...but once the mirapex stopped working I went on my drug holidays...which this new dr. doesnt believe in....she says I should just be able to keep switching between the two drugs and now adding the Horizant she said it should work. I just dont know if I have given the Horizant enough time or if others have had these side effects. This drug has only been out for about a month now....and even if I do stay on it..my insurance wont cover a new drug until it has been on the market for 6 months...

Since I have started the Horizant I am getting lower leg cramps and it is making my rls in the ankles seem worse at times. I am not sure if it is worse because the rls is getting worse again or if it is fromt he Horizant.

I also was diagnosed with arthritis in both knees in the last couple months so I was started on Meloxicam 15mg about a week ago. I really wonder if it is all from the rls or if I have numerous problems and they are just showing up in my lower legs...all I know is I am not sleeping again and I am in pain most all the time.

Just wondering about what others think about the new drug.
Thanks..Pam

Polar Bear
Moderator
Posts: 7829
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Post by Polar Bear »

Hi Pam, I'm not going to be able to give you any definite advice about medications, I only know about the drugs that I am on myself for WED which is requip and tramadol.

It's strange that you were able to cross over from requip to mirapex and now can't go back the other way without your symptoms going out of control. The dosages of the two drugs vary greatly in what is needed but I assume your doctor is aware of this and made your that when trying to change over this was taken into consideration.

I googled Horizant and see that 600 is the standard dosage and that it should be taken at 5pm each day. I quickly tried to come up with some information regarding how long it should take to become effective but couldn't find anything. However, my own opinion, is that any benefit should be seen fairly quickly. I hope if I am wrong in this that someone will correct me.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

cornelia

Post by cornelia »

I agree with PB: Mirapex is 2 to 4 times as powerfull, so if your docter doesn't know this it can explain why you have so much trouble switching from Mirapex to Requip.

Switching between the 2 DA's in my view can help some patients, but it will not work for the majority of patients.
You could ask dr B's opinion on this.

Corrie

pamndorr
Posts: 132
Joined: Wed Sep 10, 2008 7:57 pm

Post by pamndorr »

Had my monthly visit with sleep dr...took me off the Horizant since really wasn't making any difference.
She started me on Baclofen to take with the Mirapex. She said it would help me to sleep plus help with lower leg pains that I have been getting. She is now thinking that I have more going on in my legs then just the WED. I believe she said somekind of neuropathy that isn't showing up on the regular EMGs that I have had done. So she wants me to go see another neurologist and have some other kind of tests done...ones that test deeper into the legs. The problem is that she said she doesn't know of any good neurologist in West Michigan...at least none that she has been involved with. I must say that I agree with her...at least on the 3 different ones I have seen.
She said if things continue to keep getting worse she may end up sending me to Chicago or Ohio to a clinic and see if they can figure out what is going on....husband said she sounded like she doesnt know what else to do for me so she is sending me on to someplace that can take care of everything....the problem is going to be the insurance company...it was a big enough battle to get them to allow the Venofer Infusions...I am thinking that they wont like the idea of me going out of state for treatment.
All I know is that a year ago I was coming off my drug holiday...the 8 weeks on Methadone was horrible...but the only problems I had then was the feeling in my ankles....that was the only place that the WED had been a problem for the past 6 years...now in just a years time I have been diagnosed with arthristis in both knees...which makes it kinda hard to stand to relieve the ankle discomfort...plus all kinds of weird sensations in my lower legs now...a year I ago I said jokingly that if I could just cut my ankles off I would feel better...well now I would have to take my legs off above the knees to stop all the different pains!!!
So that is where I am at now...a new drug to try and so far...not doing much good. I have been up since 2;30 this morning with leg/ankle pains and am so glad to now see daylight...
So let the day begin!!! Have a good one everybody...

badnights
Moderator
Posts: 5603
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Post by badnights »

Your legs are complicated lol. It's good that your GP at least knows when she doesn't know. I hope your insurance company gives in so you can be referred to someone who can help.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

Polar Bear
Moderator
Posts: 7829
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Post by Polar Bear »

Yes, fingers crossed that the insurance company cooperates.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

jy13131
Posts: 204
Joined: Wed Jan 14, 2009 4:39 pm

Post by jy13131 »

I have tried Baclofen in combination with requip but found it did nothing to relieve WED symptoms, but I didn't have Pain. If your symptoms were releived with methadone why didn't you stay on that?
jy13131

Polar Bear
Moderator
Posts: 7829
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Post by Polar Bear »

Many years ago I tried Baclofen without success. That was before I was on any sort of WED medication even tho my symptoms were 24/7.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

SquirmingSusan
Posts: 2991
Joined: Sun Nov 12, 2006 4:08 am
Location: Minnesota
Contact:

Post by SquirmingSusan »

I have also tried Baclofen, and it didn't help me at all. It made it harder to sleep, too.
Susan

Post Reply